Minoxidil poisoning presenting as acute coronary syndrome: a rare case scenario

Shrikant Kalyanrao Panchal, Nikhil Mudgalkar, K. Ravinder Reddy

Abstract


We present a case of severe minoxidil poisoning (3000 mg) with resultant severe hypotension, tachycardia and subendocardial ischemia initially treated crystalloid, dopamine, aspirin, clopidogrel on the lines of acute coronary syndrome with partial haemodynamic improvement.   After getting the history of minoxidil poisoning, the patient was treated with bolus doses of norepinephrine, and norepinephrine infusion, resulting in resolution of hypertension, tachycardia and reversal of ischemia. Topical minoxidil is commonly used agent for male pattern baldness. It also has got antihypertensive action when ingested, acute coronary syndrome and compensatory tachycardia with successful management with norepinephrine bolus and infusion.


Keywords


Minoxidil, Norepinephrine, Subendocardial ischemia

Full Text:

PDF

References


Zappacosta AR. Reversal of baldness in patients receiving minoxidil for hypertension. N Engl J Med. 1980;303:1480-1.

Krogh CME, editor. Compendium of pharmaceuticals and specialties. 26th Ed. Ottawa, Canada: Canadian Pharmaceutical Association, 1991.

Rtidd P, Blaschke TF. Antihypertensive agents and the drug therapy of hypertension. In: Gilman AG, Goodmann LS, Rail TV et al, eds. The Pharmacological Basis of Therapeutics. 8th ed. New York: Pergamon Press; 1990; 801-803.

Isles C, MacKay AS, Barton PMF, Mitchell I. Accidental overdosage of minoxidil in a child. Lancet. 1981;1:97.

Winchester JF. Nitroprusside and selected antihypertensives. In: Iladdad LM, Vinchester JF, eds. Clinical Management of Poisoning and Drug Overdose. 2nd ed. Philadelphia: WB Saunders; 1990; 1344-1345.

McCormick MA, Furman NIH, Manoqtmerra AS. Severe toxicity from ingestion of a topical minoxidil preparation. Am J Emerg Med. 1989;4:418-21.

MacMillan AR, Warshawski FJ, Steinberg RA. Minoxidil overdose. Chest. 1993;103(4):1290-1.